Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Have elevated haemoglobin and hematocrit level. Can this be due to heavy drinking?

User rating for this question
Excellent
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
Question
Can u have a hemoglobin count of 18.5 and a Hemacrit count of 55 with dehydration and to much aclohol over a few week period? How long to reverse?
Posted Mon, 15 Apr 2013 in Blood Disorders
 
 
Answered by Dr. Akhilesh Dubey 4 hours later
Hi XXXXXX,

Thanks for your query to this forum,

It is possible to have high Hemoglobin level (18.5) and high hematocrit 55% with severe dehydration but it is falsely raised due to contracted plasma volume.
Alcohol use can predispose to dehydration by inadequate intake of fluids and/or loss due to diarrhea and vomiting.
Good thing is that it can be corrected rapidly with adequate correction of fluid and treating the cause like diarrhea.
Moderate dehydration can be corrected by oral fluids and in severe cases we may have to give intravenous fluids.
It can take a few days.
If not then other causes of high Hemoglobin level (Polycythemia) should be considered.

Hope this information helps you, if there are any more queries, I will be available for clarification if any.

Regards.
Dr. A. Dubey M.D.
Above answer was peer-reviewed by
 
Follow-up: Have elevated haemoglobin and hematocrit level. Can this be due to heavy drinking? 10 hours later
Thank you. I started testostrone therapy about two years ago...could that likely be the culprit? If so, do you change anything?
 
 
Answered by Dr. Akhilesh Dubey 1 hour later
Hi XXXXXX,
Thanks for your follow up.
Yes, Testosterone replacement therapy is known to cause increase in Hematocrit and Red cell mass (Polycythemia), it is seen in 5%to 40%cases.
I would like to know why this replacement was prescribed to you.
We need to monitor Hemoglobin level and Hematocrit every 6 months and if Hematocrit >50% one need to reduce the dose or possibly stop the therapy.
It increases Viscosity of blood flow with many health risks.
Please consult your Physician and discuss about stopping the replacement.
Phlebotomy (donating blood) helps to reduce viscosity of blood.
Hope I have answered your query, still if you have any further query please feel free to ask me, I will be happy to help.
Regards.
Dr. A. Dubey M.D.
Above answer was peer-reviewed by
 
Follow-up: Have elevated haemoglobin and hematocrit level. Can this be due to heavy drinking? 27 minutes later
Lack of sex drive and low testostrone level at about 300.
 
 
Answered by Dr. Akhilesh Dubey 57 minutes later
Hi XXXXXX,

Thanks for your prompt response,

Usually we have to stop the Testosterone replacement when hematocrit is more than 50%.

Please consult your Physician and discuss about donating blood to reduce Hematocrit and stopping Testosterone.
You can continue with Vitamin supplements and Physical exercise to keep fit.
Please inform me about progress.
Hope I have answered your query, if there is no more doubts please rate my answer and we can close this discussion.
Regards.
Dr. A. Dubey M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor